To print: Select File and then Print from your browser's menu
Stronger Warning For Gastroparesis Drug
April 24, 2009
The drug metoclopramide (brand names Reglan, Maxolon, and Octamide), which can be used to treat gastroparesis (slowed stomach emptying caused by nerve damage), now must carry a boxed warning to alert doctors and users of a risk it may pose. People who take the drug for longer than recommended have a higher chance of developing tardive dyskinesia, a neurological disorder whose symptoms may remain even after the drug is stopped.
Tardive dyskinesia is caused by the long-term use of certain kinds of drugs. Its symptoms include involuntary, repetitive movements of the face and limbs, such as lip smacking, grimacing, and rapid eye and finger movements. You can learn more about this disorder at www.ninds.nih.gov/disorders/tardive/tardive.htm.
Metoclopramide already carried a warning about the risk of tardive dyskinesia in its labeling, but because the FDA continues to receive reports about people developing the condition, they have decided to make the warning stronger. Metoclopramide is meant to be used as a short-term treatment for gastroparesis (it can also be prescribed for people with hard-to-treat gastroesophageal reflux disease), for no longer than three months. However, an FDA analysis found that 15% of users were taking it for longer than this period of time, thereby increasing their risk of tardive dyskinesia.
Metoclopramide is not the first gastroparesis treatment to have come under scrutiny from the FDA because of potentially dangerous side effects. The drug cisapride (Propulsid) was removed from the market in 2000 due to reports of heart problems, and is only available on a limited basis to people who meet certain eligibility requirements. And tegaserod (Zelnorm) was removed from the market in 2008 after a period of limited availability, also due to heart problems.
To learn more about what gastroparesis is and what treatments are available for the condition, see our article “Treating Gastroparesis.” Amy Campbell’s series of blog entries, “Gastroparesis: That Gut Feeling (Part 1),” “Part 2,” and “Part 3,” is also informative.
Disclaimer of Medical Advice:You understand that the blogs posts and comments to such blog posts (whether posted by us, our agents, bloggers, or by users) do not constitute medical advice or recommendation of any kind and you should not rely on any information contained on such posts or comments to replace consultations with your qualified health care professionals to meet your individual needs. The opinions and other information contained in the blog posts and comments do not reflect the opinions or positions of the Site Proprietor.